Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Portland, OR
NWS Portland, OR issued this severe thunderstorm warning at Sep 7, 2017, 1:39 PM PDT for Lane County, Oregon. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2017, 1:39 PM PDT (20:39 UTC)
- Expired
- Sep 7, 2017, 1:57 PM PDT
- In force
- 18 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Lane County, OR
The radar
The Medford radar (KMAX), 186 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 1:42 PM PDT | HAIL 0.88 | 1 Se Oakridge, OR | PUBLIC REPORT NEAR DINKS MARKET JUST TO THE SE OF OAKRIDGE |
| Sep 7, 1:45 PM PDT | HAIL 1.75 | 1 E Oakridge, OR | HAIL REPORT RELAYED VIA EUGENE PUBLIC WORKS. ESTIMATED SIZE OF HAIL OBSERVED BY EMPLOYEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WUUS56 KPQR 072039 SVRPQR ORC039-072115- /O.NEW.KPQR.SV.W.0013.170907T2039Z-170907T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Portland OR 139 PM PDT THU SEP 7 2017 The National Weather Service in Portland has issued a * Severe Thunderstorm Warning for... Southeastern Lane County in western Oregon... * Until 215 PM PDT. * At 138 PM PDT, a severe thunderstorm was located over Hills Creek Reservoir, or near Oakridge, moving north at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Oakridge, Hills Creek Reservoir and Westfir. In Oregon this includes State Highway 58 between mile markers 34 and 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. If on or near Hills Creek Reservoir, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4366 12238 4366 12248 4387 12256 4387 12230 TIME...MOT...LOC 2038Z 184DEG 20KT 4371 12243 HAIL...1.25IN WIND...<50MPH $$ neuman
1 follow-up statement
622
WWUS56 KPQR 072057
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
157 PM PDT THU SEP 7 2017
ORC039-072107-
/O.CAN.KPQR.SV.W.0013.000000T0000Z-170907T2115Z/
Lane OR-
157 PM PDT THU SEP 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4366 12238 4366 12248 4387 12256 4387 12230
TIME...MOT...LOC 2055Z 184DEG 20KT 4382 12242
$$
neumanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:42 AM PDT, 3 hours 57 minutes earlier.
Area forecast discussion, Sep 7, 9:42 AM PDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Portland OR
941 AM PDT Thu Sep 7 2017
.SYNOPSIS...An upper level trough moving up from California will
continue to generate shower and thunderstorms across the area
today. A few showers may continue into Friday. Onshore flow will
bring cooler temps through the end of the week and into the weekend,
and also help to gradually clear out the smoke. A weak front will
bring another chance for some weak showers across the northern half
of our area on Saturday. An upper level ridge builds back up late
this weekend, likely bringing back warmer temps and smoke through
early next week.
&&
.SHORT TERM...Today through Saturday...A band of weak showers is
moving northward through the CWA this morning. The line is currently
extending from around Santiam Pass over through Lincoln City. Impacts
from this round of showers has been minimal, with precipitation
generally only totaling a trace to a couple hundredths of an inch at
most, and it should only weaken further as it continues to lift
through the northern half of the CWA during the late morning and
early afternoon hours.
The next, and likely much more significant round of showers and
thunderstorms will move into the region from the south during the
late afternoon and early evening hours. This will be associated with
forcing ahead of the shortwave off the northern California coast as
it lifts northward through the region. NWS doppler radar mosaic shows
some pretty vigorous convective activity right ahead of the shortwave
now in far SW Oregon right, which gives us confidence that things
will indeed pick up over our CWA later. Also boosting confidence is
the latest run of the SPC Storm-Scale Ensemble of Opportunity, in
which most of the models have an area of greater than 40 dBZ radar
echoes moving through the southeastern quadrant of our CWA, roughtly
along a line from Eugene up to just south of Mt Hood. These areas
look to have a pretty good chance of seeing thunderstorms, with
chances becoming less as you get north and west of this line. Given
the synoptic pattern, cannot rule out a thunderstorm at any location
at some point later today. Precipitable water values remain high,
with the 12Z KSLE sounding coming in with 1.43 inches. We are also
gradually moistening the lower levels of the atmosphere, so expect a
few heavier showers and thunderstorms, with the highest precip totals
over the Lane County Cascades and foothills.
Showers may linger into early Fri, but will be much more isolated.
PoPs have been removed all together after 00Z Sat. A dying front will
approach the area on Saturday which may bring some rain to the north
coast of Oregon and SW Coast of Washington, but will likely only drop
a few hundredths in a few areas inland. Pyle/Bentley
.LONG TERM...Saturday night through Wednesday...Confidence is high
that an upper ridge will return by the end of the weekend and into
early next week bringing a return to much above normal temperatures
and drier weather. However, uncertainty is much higher about whether
smoke returns to the area and how long the ridge persists. Current
thinking is that the ridge will stay much longer than currently
modeled considering the upper low off the coast of California
returns. Depending on the model you look at, this low will set up as
a rex block, or take an appearance more of an Omega Block combined
with the remnants of Irma in the east. Either way, a return to a
blocking pattern across the United States next week will likely keep
our area dry and warmer than normal for the foreseeable future.
/Bentley
&&
.AVIATION...No changes...Previous discussion follows: Smoke from
wildfires across the region will continue to bring periods of
reduced vsbys and occasional cigs. Conditions will slowly improve
tonight as onshore flow strengthens. Expect predominately VFR
cigs and periods of MVFR vsbys in the interior due to smoke.
Areas near the Cascades and Columbia River Gorge could see
periods of IFR conditions and mountain obscuration. Expect
IFR/LIFR conditions to persist along the coast due to fog/low
stratus, but brief improvements to MVFR, or even VFR, is possible
along the north coast this afternoon. Coastal stratus may filter
inland through the gaps and bring a period of MVFR cigs to the
interior this morning, but confidence is low. Showers will
continue to spread across the forecast area from the south, with
a slight chance of thunderstorms through this evening.
KPDX AND APPROACHES...Smoke will continue to bring periods of
MVFR vsbys, but conditions should improve tonight as onshore
flow strengthens. Cigs remain predominately VFR, but a brief
period of MVFR cigs are possible this morning as coastal stratus
filter inland. Showers will spread up from the south today and
may impact the terminal after 20Z. There is a slight chance of
thunderstorms through this evening. /64
&&
.MARINE...No changes...Previous discussion follows: A weak front
will move across the waters today, then dissipate tonight as it
moves onshore. Winds will generally be out of the south this
morning, but will become west to northwest behind the front this
afternoon. High pres will briefly build over the waters Fri and
maintain northwesterly winds, but gusts will remain below
advisory criteria. Another weak front will move across the waters
Sat and could bring some marginal southerly winds to 20 kt. High
pres rebuilds across the waters late in the weekend and early
next week, with thermal low pres strengthening over northern
California and southern Oregon. This will bring increasing
northerly winds, with an extended period of advisory winds likely
Sun through Tue.
Seas will generally be around 5 to 6 ft for the next several
days, but could build to around 7 to 8 ft early next week as
northerly winds increase. The good news is that a long period
westerly swell should prevent seas from becoming square. /64
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for Central
Oregon Cascade Foothills-Central Oregon Coast-East Slopes
of the Central Oregon Coast Range-Mt. Hood National Forest
West of Cascade Crest-North Oregon Cascade Foothills-North
Oregon Coast-North Oregon Coast Range-Willamette National
Forest-Willamette Valley.
WA...Red Flag Warning until 11 PM PDT this evening for Clark County
Lowlands-East Willapa Hills-Eastern Gifford Pinchot
National Forest Mt Adams Ranger District-Extreme South
Washington Cascades and Foothills-South Washington Coast
and West Willapa Hills.
PZ...None.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:06 PM PDT | Severe Thunderstorm Warning | PQR | Lane, Linn | 24 min |
| Sep 7, 3:27 PM PDT | Severe Thunderstorm Warning | PQR | Linn, Marion | 33 min |
| Sep 7, 4:06 PM PDT | Severe Thunderstorm Warning | PQR | Clackamas, Linn, Marion | 24 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.